Alert archive / Montana / High Wind Watches in 2011

High Wind Watch 32, NWS Great Falls, MT

December 26, 2011

NWS Great Falls, MT issued this high wind watch at Dec 26, 2011, 2:52 PM MST. It took effect at Dec 27, 2011, 10:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 26, 2011, 2:52 PM MST (21:52 UTC)
In effect from
Dec 27, 2011, 10:00 AM MST
Expired
Dec 27, 2011, 2:48 AM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

628 
WWUS75 KTFX 262152
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
252 PM MST MON DEC 26 2011

MTZ009-010-048-271000-
/O.NEW.KTFX.HW.A.0032.111227T1700Z-111228T0500Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
252 PM MST MON DEC 26 2011

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING. 

* TIMING AND MAIN IMPACT: STRONG WINDS ARE POSSIBLE OVER THE ROCKY
  MOUNTAIN FRONT FROM TUESDAY MORNING THROUGH TUESDAY EVENING.

* WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH...WITH GUSTS UP TO
  65 MPH ARE POSSIBLE.

* OTHER IMPACTS: THOSE DRIVING HIGH PROFILE VEHICLES SHOULD BE
  PREPARED FOR STRONG CROSS WINDS...ESPECIALLY ON NORTH-SOUTH
  HIGHWAYS.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING AND
  MARIAS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
768 
WWUS75 KTFX 270948
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
248 AM MST TUE DEC 27 2011

MTZ009-010-048-271800-
/O.UPG.KTFX.HW.A.0032.111227T1700Z-111228T0500Z/
/O.NEW.KTFX.HW.W.0052.111227T1200Z-111229T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
248 AM MST TUE DEC 27 2011

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST WEDNESDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING AND MAIN IMPACT: STRONG WINDS WILL DEVELOP THIS MORNING
  AND CONTINUE THROUGH WEDNESDAY AFTERNOON. THERE WILL BE SHORT
  PERIODS OF LIGHTER WINDS OVERNIGHT BEFORE WIND SPEEDS INCREASE
  AGAIN ON WEDNESDAY.

* WINDS: SUSTAINED WEST WINDS OF 30 TO 40 MPH...WITH GUSTS UP TO
  65 MPH ARE POSSIBLE. WIND GUSTS TO 75 MPH ARE POSSIBLE THROUGH
  FAVORED MOUNTAIN PASSES AND CANYONS.

* OTHER IMPACTS: AREAS OF BLOWING SNOW IN THE MOUNTAINS WILL
  REDUCE VISIBILITIES TO LESS THAN ONE-HALF MILE AT TIMES. THOSE
  DRIVING HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR STRONG
  CROSS WINDS...ESPECIALLY ON NORTH TO SOUTH HIGHWAYS.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING...
  MARIAS PASS. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Dec 26, 2:50 PM MST, 2 minutes earlier.

Area forecast discussion, Dec 26, 2:50 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MST MON DEC 26 2011

.DISCUSSION...
TONIGHT THROUGH WEDNESDAY...THE BEGINNING OF ACTIVE WEATHER PATTERN
WILL BEGIN LATER TONIGHT AND THEN CONTINUE THROUGH THE REMAINDER OF
THE WEEK. EXPECT INCREASING CLOUDS OVER THE REGION TONIGHT...THUS
OVERNIGHT LOWS WILL NOT BE QUIET AS COLD AS LAST NIGHT.
ADDITIONALLY...WINDS WILL INCREASE ONCE AGAIN OVER THE ROCKY
MOUNTAIN FRONT. BY TUESDAY MORNING...STRONG WINDS WILL BE POSSIBLE
OVER THE FRONT RANGE AND IN THE CUT BANK AREA...THUS A HIGH WIND
WATCH HAS BEEN ISSUED FOR THIS REGION. EXPECT MILD AIR TO CONTINUE
TO RESIDE OVER MUCH OF THE REGION...AS ISOLATED SHOWERS DEVELOP OVER
THE WESTERN AND SOUTHWESTERN MOUNTAINS ON TUESDAY. THE PRECIPITATION
BECOMES A BIT MORE WIDESPREAD AND HEAVIER LATE TUESDAY NIGHT INTO
WEDNESDAY...ESPECIALLY OVER THE ROCKY MOUNTAIN FRONT AND IN THE WEST
YELLOWSTONE AREA. ADDITIONAL WINTER WEATHER HIGHLIGHTS COULD BE
ISSUED LATER THIS WEEK FOR THESE TWO REGIONS AS WELL...WITH
ACCUMULATING SNOWFALL LIKELY IN THE MOUNTAINS. WITH A BRISK
SOUTHERLY FLOW CONTINUING TO RESIDE OVER THE REGION...AFTERNOON
TEMPERATURES ON WEDNESDAY WILL BE QUITE MILD...WITH AFTERNOON HIGHS
RANGING FROM 15 TO 20 DEGREES ABOVE NORMAL FOR MANY LOWER ELEVATION
LOCATIONS. BRUSDA

WEDNESDAY NIGHT-THURSDAY...
VERY QUICK PROGRESSIVE FLOW ACROSS THE PACNW INTO THE TREASURE
STATE...UPPER LEVEL JET SCREAMS ABOVE THE STATE IN EXCESS OF
100KTS OVERNIGHT INTO THURSDAY. SFC GRADIENT TIGHTENS OVERNIGHT
INTO THURSDAY AS SHRTWV ALOFT APPROACHES ALONG WITH 130KT OR MORE
JET MAX BY LATE THURSDAY MORNING. THAT SET-UP COMBINED WITH STRONG
H850 AND H700 WINDS IN EXCESS OF 50 TO 60 KTS...CROSS SECTIONS
SHOW THIS WIND DUCTED TOWARDS SURFACE ALLOWING FOR THE POSSIBILITY
OF STRONG GUSTY WINDS OVERNIGHT AND INTO THURSDAY MORNING BEFORE
LESSENING DURING THE AFTERNOON. GOOD MODEL AGREEMENT ALLOWS FOR
FAIRLY HIGH CONFIDENCE IN THE FORECAST. PRECIP POSSIBLE IN HIGHER
ELEVATIONS ALONG THE DIVIDE AND SW MT THROUGH THURSDAY AFTN. ABOVE
NORMAL TEMPS CONTINUE FOR THE PERIOD...COOLER OVERNIGHT LOWS IN
SHELTERED VALLEYS.

FRIDAY-SUNDAY...
SLIGHT ANTICYCLONIC FLOW OVER THE REGION TO START
FRIDAY...MOISTURE FROM PACIFIC STILL PUSHING ALONG THE DIVIDE BUT
NOT MAKING IT ACROSS WITH ANY SIGNIFICANCE UNTIL SHRTWV PUSHES
OVER THE REGION FRIDAY EVENING INTO THE OVERNIGHT HOURS INTO
SATURDAY. FAR EASTERN PORTIONS OF THE FORECAST AREA...INCLUDING
HAVRE...LEWISTOWN AND THE BEARS PAW MTNS AREA COULD SEE PRECIP AS
WELL AS AREAS ALONG THE DIVIDE. DOWNSLOPE WINDS KEEPING CENTRAL
PORTIONS OF THE AREA DRY MOST LIKELY. WINDS LOOK TO BE AN ISSUE
AGAIN WITH THIS SHRTWV PASSAGE..GOOD MODEL AGREEMENT AGAIN ALLOWS
FOR HIGHER THAN NORMAL CONFIDENCE. VERY STRONG WINDS WILL BE A
POSSIBILITY EARLY SATURDAY INTO SATURDAY EVENING...HOLIDAY TRAVEL
OR OUTDOOR ACTIVITY MAY BE SIGNIFICANTLY IMPACTED. WELL ABOVE
NORMAL TEMPS LOOK TO CONTINUE THROUGH THE PERIOD. STRONG DOWNSLOPE
WINDS MAY DEVELOP AGAIN LATE SUNDAY NIGHT INTO MONDAY. --SCHOTT

&&

.AVIATION...
UPDATED FOR 1800Z TAFS.
VFR CONDITIONS EXPECTED ACROSS THE ENTIRE AREA...WINDS HAVE
LESSENED THROUGH THE MORNING WITH MODEST GUSTS AT BEST EXPECTED
THROUGH THE EARLY EVENING. MODEST WINDS WILL CONTINUE THROUGH THE
OVERNIGHT WITH INCREASING AND LOWER CIGS...THOUGH WILL REMAIN VFR.
WINDS WILL INCREASE AND BECOME GUSTY AFTER 27/12Z ACROSS THE AREA.
-SCHOTT

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  44  30  46  38 /   0   0  10   0
CTB  39  24  44  34 /   0   0  10   0
HLN  38  23  42  30 /   0  10  10  10
BZN  33  18  41  25 /   0  20  30  20
WEY  22   4  29  11 /  10  20  40  60
DLN  37  17  36  24 /   0  20  20  10
HVR  43  26  47  30 /   0   0  10   0
LWT  39  22  43  31 /   0   0  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
EASTERN GLACIER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 26, 1:51 PM MST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
151 PM MST MON DEC 26 2011

MTZ009>014-044>051-272100-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-
151 PM MST MON DEC 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WATCH IS IN EFFECT FOR TUESDAY FOR THE ROCKY MOUNTAIN
FRONT AND THE CUT BANK AREA.

STRONG WINDS ARE POSSIBLE AT TIMES OVER THE REMAINDER OF NORTH
CENTRAL AND SOUTHWEST MONTANA FROM TUESDAY THROUGH SATURDAY. WIND
GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE AT LOWER ELEVATIONS...AND IN
EXCESS OF 75 MPH AT RIDGE TOPS.

ADDITIONALLY...ACCUMULATING SNOW IS LIKELY LATER THIS WEEK IN THE
MOUNTAINS. AREAS OF BLOWING SNOW...ALONG WITH REDUCED VISIBILITIES
CAN ALSO POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUIRED FOR HIGH WINDS AND MOUNTAIN
SNOWS LATER THIS WEEK.

MTZ008-015-052>055-272100-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
151 PM MST MON DEC 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...THOUGH
ISOLATED HIGH WIND GUSTS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION IS REQUIRED.

SCHOTT

In the hours before

Local storm report, Dec 26, 2:19 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
219 PM MST MON DEC 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     NON-TSTM WND GST 3 NNE MONARCH           47.14N 110.81W
12/25/2011  M56 MPH          CASCADE            MT   DEPT OF HIGHWAYS

            56 MPH WIND GUST AT MONARCH CANYON DOT SENSOR

1100 PM     NON-TSTM WND GST 13 WSW SAINT MARY       48.69N 113.71W
12/25/2011  M113 MPH         GLACIER            MT   MESONET

            LOGAN PASS VISITOR CENTER REPORTED SUSTAINED WINDS AT
            71 MPH WITH GUSTS AS HIGH AS 110 TO 113 MPH BETWEEN DEC
            25 11PM AND DEC 26 1AM.

1111 PM     NON-TSTM WND GST 2 SSE GEYSER            47.25N 110.48W
12/25/2011  M52 MPH          JUDITH BASIN       MT   DEPT OF HIGHWAYS

            GEYSER MT DOT SITE REPORTS GUSTS TO 52 MPH JUST AFTER
            DEC 25 11PM.

1150 PM     NON-TSTM WND GST 7 E GEYSER              47.28N 110.35W
12/25/2011  M58 MPH          JUDITH BASIN       MT   MESONET

            58 MPH WIND GUST AT BRAVO RAWS

1152 PM     NON-TSTM WND GST 7 SE HILGER             47.18N 109.25W
12/25/2011  M79 MPH          FERGUS             MT   MESONET

            79 MPH WIND GUST AT JUDITH PEAK RAWS...ELEV 6428 FT.5

1245 AM     NON-TSTM WND GST 13 W BYNUM              47.98N 112.59W
12/26/2011  M75 MPH          TETON              MT   MESONET

            DELLWO SITE REACHED 75 MPH GUSTS FROM 1245AM THROUGH
            1AM AND HIT 70MPH AGAIN AROUND 3AM.

1251 AM     NON-TSTM WND GST 6 NNW SUNBURST          48.96N 111.94W
12/26/2011  M52 MPH          TOOLE              MT   DEPT OF HIGHWAYS

            SWEETGRASS MT DOT REPORTED GUSTS TO 52 MPH JUST BEFORE
            1AM.

1253 AM     NON-TSTM WND GST 2 E ROY                 47.33N 108.92W
12/26/2011  M59 MPH          FERGUS             MT   MESONET

            59 MPH WIND GUST AT OSCAR RAWS

1254 AM     NON-TSTM WND GST 8 W TOWNSEND            46.31N 111.70W
12/26/2011  M64 MPH          BROADWATER         MT   MESONET

            ELKHORN RAWS AT 6010 FT RECORDED GUSTS TO 64 MPH JUST
            BEFORE 1AM.

0111 AM     NON-TSTM WND GST 1 E EAST GLACIER PARK   48.45N 113.19W
12/26/2011  M63 MPH          GLACIER            MT   DEPT OF HIGHWAYS

            63 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF EAST
            GLACIER PARK.

0205 AM     NON-TSTM WND GST HEART BUTTE             48.29N 112.84W
12/26/2011  M60 MPH          PONDERA            MT   MESONET

            60 MPH WIND GUST AT HEART BUTTE

0300 AM     NON-TSTM WND GST 11 S CHINOOK            48.43N 109.23W
12/26/2011  M64 MPH          BLAINE             MT   TRAINED SPOTTER

            64 MPH WIND GUST ABOUT 11 MILES SOUTH OF CHINOOK.

0400 AM     NON-TSTM WND GST 12 E BOZEMAN            45.67N 110.80W
12/26/2011  M52 MPH          GALLATIN           MT   DEPT OF HIGHWAYS

            BOZEMAN PASS MT DOT REPORTED 52 MPH GUSTS AROUND 4AM.

&&

NJL
Local storm report, Dec 26, 2:21 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
221 PM MST MON DEC 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     NON-TSTM WND GST 3 NNE MONARCH           47.14N 110.81W
12/25/2011  M56 MPH          CASCADE            MT   DEPT OF HIGHWAYS

            56 MPH WIND GUST AT MONARCH CANYON DOT SENSOR

1100 PM     NON-TSTM WND GST 13 WSW SAINT MARY       48.69N 113.71W
12/25/2011  M113 MPH         GLACIER            MT   MESONET

            LOGAN PASS VISITOR CENTER REPORTED SUSTAINED WINDS AT
            71 MPH WITH GUSTS AS HIGH AS 110 TO 113 MPH BETWEEN DEC
            25 11PM AND DEC 26 1AM.

1111 PM     NON-TSTM WND GST 2 SSE GEYSER            47.25N 110.48W
12/25/2011  M52 MPH          JUDITH BASIN       MT   DEPT OF HIGHWAYS

            GEYSER MT DOT SITE REPORTS GUSTS TO 52 MPH JUST AFTER
            DEC 25 11PM.

1150 PM     NON-TSTM WND GST 7 E GEYSER              47.28N 110.35W
12/25/2011  M58 MPH          JUDITH BASIN       MT   MESONET

            58 MPH WIND GUST AT BRAVO RAWS

1152 PM     NON-TSTM WND GST 7 SE HILGER             47.18N 109.25W
12/25/2011  M79 MPH          FERGUS             MT   MESONET

            79 MPH WIND GUST AT JUDITH PEAK RAWS...ELEV 6428 FT.5

1158 PM     HIGH SUST WINDS  8 W WHITLASH            48.93N 111.42W
12/25/2011  M61 MPH          TOOLE              MT   PUBLIC

            SUSTAINED WINDS OF 61 MPH MEASURED.

1245 AM     NON-TSTM WND GST 13 W BYNUM              47.98N 112.59W
12/26/2011  M75 MPH          TETON              MT   MESONET

            DELLWO SITE REACHED 75 MPH GUSTS FROM 1245AM THROUGH
            1AM AND HIT 70MPH AGAIN AROUND 3AM.

1251 AM     NON-TSTM WND GST 6 NNW SUNBURST          48.96N 111.94W
12/26/2011  M52 MPH          TOOLE              MT   DEPT OF HIGHWAYS

            SWEETGRASS MT DOT REPORTED GUSTS TO 52 MPH JUST BEFORE
            1AM.

1253 AM     NON-TSTM WND GST 2 E ROY                 47.33N 108.92W
12/26/2011  M59 MPH          FERGUS             MT   MESONET

            59 MPH WIND GUST AT OSCAR RAWS

1254 AM     NON-TSTM WND GST 8 W TOWNSEND            46.31N 111.70W
12/26/2011  M64 MPH          BROADWATER         MT   MESONET

            ELKHORN RAWS AT 6010 FT RECORDED GUSTS TO 64 MPH JUST
            BEFORE 1AM.

0111 AM     NON-TSTM WND GST 1 E EAST GLACIER PARK   48.45N 113.19W
12/26/2011  M63 MPH          GLACIER            MT   DEPT OF HIGHWAYS

            63 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF EAST
            GLACIER PARK.

0129 AM     NON-TSTM WND GST 17 W PENDROY            48.06N 112.67W
12/26/2011  M77 MPH          TETON              MT   PUBLIC

            WIND GUST OF 77 MPH MEASURED.

0205 AM     NON-TSTM WND GST HEART BUTTE             48.29N 112.84W
12/26/2011  M60 MPH          PONDERA            MT   MESONET

            60 MPH WIND GUST AT HEART BUTTE

0300 AM     NON-TSTM WND GST 11 S CHINOOK            48.43N 109.23W
12/26/2011  M64 MPH          BLAINE             MT   TRAINED SPOTTER

            64 MPH WIND GUST ABOUT 11 MILES SOUTH OF CHINOOK.

0400 AM     NON-TSTM WND GST 12 E BOZEMAN            45.67N 110.80W
12/26/2011  M52 MPH          GALLATIN           MT   DEPT OF HIGHWAYS

            BOZEMAN PASS MT DOT REPORTED 52 MPH GUSTS AROUND 4AM.

&&

NJL

Nearby

High Wind Watches in Montana, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.